Utah, 2003

Dense Fog in Utah, January 7 to 8, 2003

January 7 to 8, 2003 · NWS GJT · 1 event in 1 county or zone

Widespread dense fog redeveloped across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread dense fog redeveloped across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 3:45 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Jan 7, 3:45 PM MST, 7 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MST TUE JAN 7 2003

UPDATING THOUGHTS ON INVERSIONS HOLDING STRONG IN COZ1/2 SO
DROPPING TEMPS THERE 10 TO 12 DEGREES BASED ON PRESISTANCE FROM
YESTERDAYS VALUES.

SHORT TERM (TODAY-THU)...LITTLE CHANGE IN ONGOING FORECAST. HIGH
PRESSURE REMAINS OVER AREA THROUGH THURSDAY AWAITING NEXT SYSTEM.
LOW MOISTURE AND STRONG INVERSIONS...ESPECIALLY IN THE UINTAH BASIN
TO KEEP PATCHY FOG NEXT NIGHT OR SO. INCREASING CLOUDS WILL HELP
KEEP FOG FROM BECOMING QUITE AS DENSE BY THURSDAY AM. TWEAKED
TODAYS TEMPERATURES UP A HAIR IN NORTH COLORADO HIGH VALLEYS...NO
OTHER CHANGES IN CURRENT PACKAGE. DJC/21

EXTENDED PERIOD (FRI-TUE)...MEDIUM RANGE MODELS IN FAIR AGREEMENT
WITH THE GENERAL PATTERN THROUGH THE FIRST HALF OF NEXT WEEK. CLOSED
LOW CURRENTLY NEAR 35N 135W IS PROGGED TO WEAKEN INTO AN OPEN WAVE
AND MOVE ACROSS THE CWA FRIDAY AND SATURDAY...BRINGING A CHANCE OF
SNOW SHOWERS TO THE AREA. A RIDGE IS FORECAST TO DOMINATE SUNDAY AND
MONDAY...ALTHOUGH MODEL TRENDS ARE SUGGESTING A LITTLE FLATTER
RIDGE THEN PREVIOUS. THE 00Z GFS BRINGS ANOTHER WAVE INTO THE AREA
TUESDAY NIGHT...WHICH IS ABOUT 12 HOURS SLOWER THEN THE PREVIOUS GFS
CYCLE. PROGRESSIVE FLOW PATTERN LIKELY TO YIELD MORE TIMING ISSUES IN
UPCOMING MODEL CYCLES SO WILL NOT MAKE ANY CHANGES AT THIS POINT.
TAL

.GJT...NONE.
Hazardous weather outlook, Jan 7, 3:33 AM MST, 19 hours 27 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST TUE JAN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG CONTINUES IN THE NORTHWEST VALLEYS AND IN THE
EASTERN UINTA BASIN. THIS WILL LEAD TO LOCALLY HAZARDOUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 7, 11:00 PM MST to January 8, 8:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338282.